This study aims to reveal the incidence of tuberculosis (TB) in patients receiving tumor necrosis factor-alpha (TNF-α) blockers despite chemoprophylaxis of tuberculosis. 520 patients receving anti-TNF-α therapy and applied to our chest diseases clinic were retrospectively evaluated from March 2011 to March 2014. Patients postero-anterior (PA) chest X-ray, tuberculin skin test (TST), history of tuberculosis, receiving chemoprophylaxis status, recevied anti-TNF- α drug groups and duration of use were recorded. Acid-fast bacilli in sputum of patients with lesions on chest radiographs (ARB) were examined by direct and culture methods.
Among 520 patients, 286 patients(55%) were male and 234(45%) were female with a mean age of 43.4 ± 12.6 years. 439 patients(84.4%) had received isoniazid treatment for 9 months. 265 patients(51.0%) had ankylosing spondylitis, 175(33.7%) had rheumatoid arthritis, 35(6.7%) had crohn, 45(%8,7) had other diagnosis. TST was measured 5 mm and over in 331 patients(63.7%), and 4 mm and below in 174 patients(33.5%). 5 patients receiving anti-TNF-α therapy were observed to develop active tuberculosis. 3 of them were diagnosed with ulcerative colitis, and 2 had ankylosing spondylitis. All 5 patients had been taking infliximab therapy. In 4 of them pulmonary tuberculosis, in 1 of them extrapulmonary tuberculosis were progressed. Patients were infected with TB disease after the 6,6,6,15 and 24 months, respectively, anti-TNF-α treatment.
In our country where tuberculosis is still widely seen, patients receiving anti-TNF-α therapy should be questioned for tuberculosis attentively and it is important to have regular follow-up during treatment of these patients.